Alert archive / Ohio / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 96, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Jun 21, 2002, 3:03 PM EDT for Cuyahoga County, Ohio. It was in force for 57 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 21, 2002, 3:03 PM EDT (19:03 UTC)
- Expired
- Jun 21, 2002, 4:00 PM EDT
- In force
- 57 min
- Issued by
- NWS Cleveland, OH
- Area
- Whole counties
County Cuyahoga County, OH
The radar
The Cleveland radar (KCLE), 17 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 3:20 PM EDT | Thunderstorm Wind | Cleveland, OH | Thunderstorm winds downed several trees. |
| Jun 21, 4:00 PM EDT | Hail 0.75 | Cleveland, OH | Dime size was observed. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.1 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1401 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCLE 211903 SVRCLE OHC035-212000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CLEVELAND OH 303 PM EDT FRI JUN 21 2002 THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CUYAHOGA COUNTY IN OHIO... * UNTIL 400 PM EDT * AT 303 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CLEVELAND HEIGHTS...OR ABOUT 5 MILES NORTHEAST OF CLEVELAND...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... CLEVELAND CLEVELAND HEIGHTS EUCLID LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CLEVELAND. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:06 AM EDT, 11 hours 57 minutes earlier.
Area forecast discussion, Jun 21, 3:06 AM EDT, 11 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 306 AM EDT FRI JUN 21 2002 FORECAST RUNNING PRETTY MUCH THE SAME AS THE LAST COUPLE OF MODEL RUNS. MODELS STILL HINTING AT FRONTAL BOUNDARY SAGGING SOUTH ACROSS LAKE ERIE AND FLIRTING WITH THE FORECAST AREA THIS AFTERNOON. OTHER FEATURE THAT COULD AID IN THE DEVELOPMENT OF CONVECTION IS A WEAK SHORTWAVE PUSHING EAST ALONG THE BOUNDARY. AMPLE MOISTURE FIELD SAGS SOUTH WITH THE FRONT AS WELL. LAST INGREDIENT BEING INSTABILITY WELL REPRESENTED THROUGH THIS AFTERNOON. MODEL SOUNDINGS SUPPORT INVERTED V SOUNDING WITH GOOD MID LEVEL DRYING AND A HIGH ASPECT RATIO FOR THE POSITIVE AREA. INSTABILITY SHOULD BE STRONG ENOUGH TO OVERCOME 3 DEGREE CAPPING INVERSION. WILL GO AHEAD AND CONTINUE THE THREAT OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON...ALBEIT LOW POPS. TONIGHT IS SHAPING UP TO BE WARM WITH INCREASING LOW LEVEL DEW POINTS INTO THE MIDDLE AND UPPER 60S. ANY SHOWERS AND THUNDERSTORMS THAT DEVELOP THIS EVENING SHOULD LINGER INTO THE TONIGHT PERIODS. SATURDAY IS EXPECTED TO SEE MUCH OF THE SAME AS FRONTAL BOUNDARY BEGINS TO LIFT BACK NORTH AS A WARM FRONT. INSTABILITY AND SOME LINGERING MOISTURE FROM SURFACE FRONT AND SHORTWAVE MOVING THROUGH THE AREA WILL ONCE AGAIN PRODUCE ANOTHER CHANCE FOR CONVECTION. MODELS STILL INDICATE SURFACE LOW TRACKING WEST ACROSS FLORIDA WILL EVENTUALLY BEGIN TO SEND MOISTURE NORTH TOWARD THE AREA. STRONG SURFACE HIGH EXTENDING WEST ACROSS THE MID SECTION OF THE COUNTRY FROM THE ATLANTIC WILL AID IN PREVENTING GULF AND ATLANTIC MOISTURE FROM SPREADING NORTH INTO THE AREA UNTIL ABOUT MONDAY. HEAT AND HUMIDITY EXPECTED TO PERSIST THROUGH WEDNESDAY. COOL FRONT PROGGED TO BE NEAR THE AREA BY THURSDAY BUT MAY WASH OUT AS AIR MASS BEHIND THE FRONT MODIFIES WITH TIME. STAYED CLOSE TO ETA GUIDANCE TEMPS THROUGH THE PERIOD. PRELIMINARY ZONES OUT AND FINAL ZONES WILL FOLLOW SOON. .CLE... OH...NONE. PA...NONE. LOMBARDY
In the hours before
Special weather statement, Jun 21, 10:45 AM EDT, 4 hours 18 minutes before
OHZ003-006>009-017>019-212030- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 1045 AM EDT FRI JUN 21 2002 SOME OF THE THUNDERSTORMS COULD BECOME SEVERE OVER NORTHWEST OHIO THIS AFTERNOON AND EVENING AND HAVE HEAVY RAIN. SCATTERED THUNDERSTORMS WERE DEVELOPING AHEAD OF A COLD FRONT OVER LOWER MICHIGAN AND WILL MOVE INTO NORTHWEST OHIO AROUND NOON. SOME OF THESE THUNDERSTORMS MAY CAUSE WIND DAMAGE AND HAVE LARGE HAIL. THESE THUNDERSTORMS WILL BE SLOW MOVING AND CAN HAVE HEAVY RAIN...THAT CAN CAUSE SOME STREET FLOODING. PEOPLE ACROSS NORTHWEST OHIO WILL NEED TO KEEP AN EYE ON THE SKY FOR THREATENING WEATHER. KIELTYKA
Special weather statement, Jun 21, 10:50 AM EDT, 4 hours 13 minutes before
OHZ003-006>009-017>019-212030- SEVERE WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE CLEVELAND OH 1050 AM EDT FRI JUN 21 2002 SOME OF THE THUNDERSTORMS COULD BECOME SEVERE OVER NORTHWEST OHIO THIS AFTERNOON AND EVENING AND HAVE HEAVY RAIN. SCATTERED THUNDERSTORMS WERE DEVELOPING AHEAD OF A COLD FRONT OVER LOWER MICHIGAN AND WILL MOVE INTO NORTHWEST OHIO AROUND NOON. SOME OF THESE THUNDERSTORMS MAY CAUSE WIND DAMAGE AND HAVE LARGE HAIL. THESE THUNDERSTORMS WILL BE SLOW MOVING AND CAN HAVE HEAVY RAIN...THAT CAN CAUSE SOME STREET FLOODING. PEOPLE ACROSS NORTHWEST OHIO WILL NEED TO KEEP AN EYE ON THE SKY FOR THREATENING WEATHER. SKYWARN ACTIVATION MAY BE NEEDED OVER NORTHWEST OHIO THIS AFTERNOON. KIELTYKA CORRECTED TO ADD SKYWARN ACTIVATION STATEMENT.
The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 2:07 PM EDT | Special Marine Warning | CLE | 113 min | |
| Jun 21, 2:23 PM EDT | Severe Thunderstorm Warning | CLE | Ottawa, Sandusky | 52 min |
| Jun 21, 3:06 PM EDT | Severe Thunderstorm Warning | CLE | Erie | 69 min |
| Jun 21, 3:25 PM EDT | Special Marine Warning | CLE | 110 min | |
| Jun 21, 3:25 PM EDT | Special Marine Warning | CLE | 110 min | |
| Jun 21, 3:34 PM EDT | Severe Thunderstorm Warning | CLE | Ashtabula | 41 min |
| Jun 21, 3:47 PM EDT | Severe Thunderstorm Warning | CLE | Lorain | 58 min |
| Jun 21, 4:12 PM EDT | Severe Thunderstorm Warning | CLE | Cuyahoga | 48 min |
| Jun 21, 5:00 PM EDT | Severe Thunderstorm Warning | CLE | Geauga | 30 min |
| Jun 21, 5:05 PM EDT | Special Marine Warning | CLE | 115 min | |
| Jun 21, 5:05 PM EDT | Special Marine Warning | CLE | 115 min | |
| Jun 21, 5:15 PM EDT | Severe Thunderstorm Warning | CLE | Lake | 45 min |
| Jun 21, 5:19 PM EDT | Severe Thunderstorm Warning | CLE | Ashtabula | 56 min |
| Jun 21, 5:45 PM EDT | Severe Thunderstorm Warning | CLE | Trumbull | 60 min |
| Jun 21, 7:08 PM EDT | Special Marine Warning | CLE | 67 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.